Maine, 2009Winter Storm and Heavy Snow in Maine, February 22 to 23, 2009
February 22 to 23, 2009 · NWS CAR · 13 events in 13 counties and zones
Rapidly intensifying low pressure tracking northeast across the Gulf of Maine brought heavy snow to most of northern and eastern Maine. Bands of heavy snow developed across central portions of the region from the late evening of the 22nd through the early morning hours of the 23rd.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracking northeast across the Gulf of Maine brought heavy snow to most of northern and eastern Maine. Bands of heavy snow developed across central portions of the region from the late evening of the 22nd through the early morning hours of the 23rd. Snow fell at the rate of 2 to 4 inches per hour at times within these bands. Storm total snowfall across northeast Maine generally ranged from 6 to 12 inches. The greatest storm totals occurred across central portions of the region where the heavy snow bands developed producing generally 18 to 24 inches of accumulation...with local totals approaching 30 inches. Across interior Downeast areas storm total snow accumulations generally ranged from 12 to 20 inches. Along the Downeast coast storm total snow generally ranged from 9 to 16 inches...where the precipitation transitioned to rain for a time.|Wind gusts of 20 to 30 mph occurred across much of the region and combined with the snow to produce considerable blowing and drifting snow with near whiteout conditions at times. Along the Downeast coast winds briefly gusted to 55 to 65 mph just in advance of the low. The heavy wet snow and strong winds combined to snap branches and bring down power lines. This produced extensive power outages...particularly along the Downeast coast. Around 12000 customers lost power in Hancock county...with around 3000 customers loosing power in Washington county. The greatest impact in both counties was along the coast. Power outages across the entire state were significant enough that the Governor declared a State of Emergency in order to facilitate power restoration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 22, 5:12 PM EST, 48 minutes earlier.
Area forecast discussion, Feb 22, 5:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
512 PM EST SUN FEB 22 2009
.SYNOPSIS...
INTENSIFYING LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE GULF OF
MAINE TONIGHT...THEN EXIT THROUGH NEW BRUNSWICK MONDAY. HIGH
PRESSURE WILL BUILD EAST TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
RAPIDLY INTENSIFYING LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE
GULF OF MAINE TO THE DOWNEAST COAST TONIGHT. MODELS INDICATE
STRONG ISENTROPIC LIFT DEVELOPING ACROSS THE REGION TONIGHT. AT
THE SAME TIME...INCREASED MID LEVEL FRONTOGENESIS WILL DEVELOP
ACROSS THE REGION. PRECIPITATION WILL EXPAND NORTHWARD ACROSS THE
REGION TONIGHT. PRECIPITATION WILL INITIALLY DEVELOP ACROSS
DOWNEAST AREAS EARLY THIS EVENING...WITH PRECIPITATION NOT
REACHING NORTHERN AREAS UNTIL LATER THIS EVENING. EXPECT
PRECIPITATION WILL BE SNOW ACROSS MOST OF THE REGION TONIGHT. THE
ONLY EXCEPTION COULD BE NEAR THE IMMEDIATE COAST WHERE LOW LEVEL
WARM AIR NEAR THE COASTAL FRONT COULD ALLOW FOR A RAIN/SNOW MIX
EARLY TONIGHT. HOWEVER...EVEN NEAR THE COAST PRECIPITATION WILL
TRANSITION BACK TO ALL SNOW OVERNIGHT. WITH FAVORABLE DYNAMIC
SUPPORT THE SNOW WILL BECOME HEAVY AT TIMES OVERNIGHT AND COULD
FALL AT THE RATE OF SEVERAL INCHES PER HOUR AT TIMES. THE UPPER
TROF WILL BECOME NEGATIVELY TILTED OVERNIGHT WITH A CLOSED UPPER
LOW DEVELOPING. THE SURFACE/UPPER LOW WILL THEN SLOWLY TRACK
NORTHEAST ACROSS NEW BRUNSWICK MONDAY. MODELS INDICATE THAT HEAVIER
SNOW WITHIN THE DEFORMATION ZONE WILL PERSIST ACROSS NORTHERN AREAS
MONDAY MORNING...WITH LIGHTER SNOWS CONTINUING DOWNEAST. LIGHTER
SNOW WILL CONTINUE ACROSS NORTHERN AREAS MONDAY AFTERNOON WITHIN
THE DEFORMATION ZONE...WITH DIMINISHING SNOW DOWNEAST. STORM TOTAL
SNOW ACCUMULATIONS THROUGH MONDAY AFTERNOON ACROSS MUCH OF THE
REGION ARE GENERALLY EXPECTED TO RANGE FROM 12 TO 18 INCHES.
HOWEVER...LOCALLY HIGHER TOTALS ARE POSSIBLE IN FAVORED UPSLOPE
AREAS AND AREAS WHERE PERSISTENT SNOW BANDS MIGHT DEVELOP.
SLIGHTLY LESSER ACCUMULATIONS OF 10 TO 14 INCHES ARE EXPECTED NEAR
THE DOWNEAST COAST WHERE THE RAIN/SNOW MIX COULD LIMIT
ACCUMULATIONS. STRONG WINDS WILL ALSO DEVELOP LATER TONIGHT AND
CONTINUE MONDAY WHICH WILL CONTRIBUTE TO EXTENSIVE BLOWING AND
DRIFTING SNOW. LOW TEMPERATURES TONIGHT WILL RANGE FROM AROUND 20
NORTH...TO THE UPPER 20S DOWNEAST. HIGH TEMPERATURES MONDAY WILL
RANGE FROM THE LOWER TO MID 20S NORTH...TO THE LOWER 30S DOWNEAST.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE WILL CONTINUE TO LIFT NORTHEAST THROUGH THE CANADIAN
MARITIMES MONDAY NIGHT THROUGH TUESDAY. EXPECT LINGERING SNOW
SHOWERS MON NIGHT AND TUE ESPECIALLY ACROSS NORTHERN AREAS AS FA
REMAINS IN CYCLONIC FLOW AROUND THE MID/UPR LEVEL LOW TRACKING
ACROSS THE MARITIMES.
THE LOW WILL BEGIN TO LOSE ITS INFLUENCE ACROSS OUR REGION TUESDAY
NIGHT AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE AT THE SURFACE
BUILDS ACROSS THE REGION FROM THE WEST. THIS WILL BRING DRY WX TO
THE FA WITH NEAR SEASONABLE TEMPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL MOVE EAST OF THE REGION WEDNESDAY NIGHT AND
THURSDAY. A WEAK WARM FRONT WILL LIFT ACROSS AREA DURING THURSDAY
WITH A CHANCE OF SNOW SHOWERS NORTH AND RAIN OR SNOW SHOWERS
ACROSS THE REST OF THE AREA THURSDAY. EXPECT A CONTINUED CHANCE
FOR SNOW OR SNOW AND RAIN SHOWERS THURSDAY NIGHT AND FRIDAY AS A
COLD FRONT CROSSES THE REGION FROM THE WEST. HIGH PRESSURE WILL
RETURN FOR SATURDAY. ANOTHER STORM MAY AFFECT THE REGION LATE NEXT
WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONDITIONS WILL LOWER TO LIFR/VLIFR LEVELS TONIGHT IN DEVELOPING
HEAVY SNOW AND BLOWING SNOW...WITH INCREASING WINDS. LIFR/VLIFR
CONDITIONS WILL PERSIST ACROSS NORTHERN AREAS MONDAY
MORNING...WITH MVFR/IFR CONDITIONS DURING THE AFTERNOON. ACROSS
DOWNEAST AREAS...MVFR/IFR CONDITIONS WILL OCCUR MONDAY MORNING
WITH OCCASIONAL MVFR CONDITIONS PERSISTING THROUGH THE AFTERNOON.
WINDS WILL REMAIN GUSTY ACROSS THE ENTIRE REGION MONDAY. EXPECT
MVFR CONDITIONS IN ANY LINGERING SNOW SHOWERS MONDAY NIGHT AND
TUESDAY MAINLY KCAR/KPQI/KHUL TERMINALS...WITH GENERALLY VFR
KBGR/KBHB. VFR CAN BE EXPECTED ALL TERMINALS WED. VFR/MVFR
CONDITIONS ARE EXPECTED THU AND FRI AS A FRONTAL SYSTEM MOVES
ACROSS THE REGION.
&&
.MARINE...
NEAR TERM: GALE CONDITIONS WILL OCCUR ACROSS THE WATERS TONIGHT
THROUGH MONDAY. THUS...A GALE WARNING IS IN EFFECT TONIGHT THROUGH
MONDAY. VISIBILITIES WILL BE REDUCED IN RAIN/SNOW TONIGHT...WITH
REDUCED VISIBILITIES IN SNOW MONDAY. VISIBILITIES WILL BEGIN TO
IMPROVE MONDAY AFTERNOON.
SHORT TERM: EXPECT WINDS/SEAS TO REMAIN AT SCA LEVELS THROUGH TUE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST MONDAY
FOR MEZ001>006-010.
WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR MEZ011-015>017-
029>032.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 6 PM EST MONDAY
FOR ANZ050>052.
&&
NEAR TERM...NORCROSS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...NORCROSS
MARINE...NORCROSS/DUDAHazardous weather outlook, Feb 22, 3:35 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EST SUN FEB 22 2009
MEZ001>006-010-231100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
335 AM EST SUN FEB 22 2009
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-029>032-231100-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
335 AM EST SUN FEB 22 2009
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-231100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
335 AM EST SUN FEB 22 2009
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Heavy Snow, Southern Penobscot
- When
- February 22, 6:00 PM EST to February 23, 4:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 13 to 18 inches.
Heavy Snow, Interior Hancock
- When
- February 22, 6:00 PM EST to February 23, 4:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 15 inches.
Heavy Snow, Central Washington
- When
- February 22, 6:00 PM EST to February 23, 4:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches.
Winter Storm, Coastal Hancock
- When
- February 22, 6:00 PM EST to February 23, 4:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 15 inches. The combination of heavy wet snow and strong gusty winds snapped branches and brought down power lines.
Winter Storm, Coastal Washington
- When
- February 22, 6:00 PM EST to February 23, 4:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 16 inches. The combination of heavy wet snow and strong gusty winds snapped branches and brought down power lines.
Heavy Snow, Central Penobscot
- When
- February 22, 8:00 PM EST to February 23, 4:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches.
Heavy Snow, Southern Piscataquis
- When
- February 22, 8:00 PM EST to February 23, 4:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 20 to 29 inches.
Heavy Snow, Northern Washington
- When
- February 22, 8:00 PM EST to February 23, 4:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 16 to 22 inches.
Heavy Snow, Northern Piscataquis
- When
- February 22, 10:00 PM EST to February 23, 4:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 20 inches.
Heavy Snow, Northern Penobscot
- When
- February 22, 10:00 PM EST to February 23, 4:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches.
Heavy Snow, Southeast Aroostook
- When
- February 22, 10:00 PM EST to February 23, 4:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 25 inches.
Heavy Snow, Central Piscataquis
- When
- February 22, 10:00 PM EST to February 23, 4:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 18 to 24 inches.
Heavy Snow, Northeast Aroostook
- When
- February 23, 1:00 AM EST to 4:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 11 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, February 22, 20091 death · $5,000 · 1 event
- Winter Storm in Vermont, February 22 to 23, 2009$140,000 · 13 events
- Heavy Snow in Maine, February 22 to 23, 200917 events
- Heavy Snow in New Hampshire, February 22 to 23, 200910 events
- Strong Wind in New Jersey, February 22 to 23, 2009$10,000 · 10 events
- Heavy Snow and Winter Weather in New York, February 22 to 23, 20099 events
- Winter Weather in North Carolina, February 22, 20098 events
- Heavy Snow in West Virginia, February 22 to 23, 20097 events
- Strong Wind in Delaware, February 22 to 23, 2009$1,000 · 4 events
- Lake-Effect Snow in New York, February 22 to 23, 20094 events
- Heavy Snow and Winter Weather in Vermont, February 22 to 23, 20093 events
- Winter Storm in West Virginia, February 22 to 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152904, 152905, 152906, 152907, 152908, 152901, 152902, 152903, 152897, 152898, 152899, 152900, 152896.